Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Child Adolesc Psychopharmacol. 2004 Summer;14(2):315-23.

Coexistent hypothyroidism, psychosis, and severe obsessions in an adolescent: a 10-year follow-up.

Author information

  • 1Psychiatry and Family Medicine, University of South Dakota Health Sciences Center, 1400 W. 22nd Street, Sioux Falls, SD 57105, USA. vbhatara@usd.edu

Abstract

This is the first longitudinal report on possible psychosis resulting from the juvenile onset of hypothyroidism. A 10-year follow-up in the case of a 13-year-old boy published in this journal in 1993 is presented. The patient presented with a diagnostic dilemma. Although psychosis resulting from hypothyroidism was the most parsimonious explanation of his symptoms (new-onset auditory hallucinations, severe obsessions, and severe hypothyroidism), a primary psychiatric disorder (obsessive-compulsive disorder [OCD] or psychotic depression) aggravated by hypothyroidism could not be excluded. The aim of this study was to illustrate that the diagnosis and clinical interrelationships can be clarified by longitudinal data. FOLLOW-UP DATA: The patient's symptoms responded optimally to a combination of fluvoxamine, risperidone, and levothyroxine (LT4, 300 microg daily). He was free from severe symptoms until age 21, when he discontinued all psychotropic medications while continuing with LT4. Over 2 months later, he was hospitalized for thoughts of hurting himself or others. In the hospital, his LT4 was discontinued and propranolol was started. He was discharged on multiple psychotropic medications, and was rehospitalized 6 days later for suicide risk. When LT4 (200 microg daily) was added to his psychotropic regimen, he partially responded and was discharged. The optimal response to treatment occurred only after he was placed on a combination of fluoxetine, risperidone, and LT4 (300 microg daily). The patient remained stable for up to 12 months of follow-up.

CONCLUSIONS:

This chronology suggests that the optimal treatment in this patient probably required three components: a Selective Serotonin Reuptake Inhibitor, (SSRI) risperidone, and LT4 (300 g daily). Each component was apparently necessary but not sufficient individually for the optimal response. The relapse after the discontinuation of fluvoxamine and risperidone (but not LT4) suggests the presence of a primary psychiatric disorder (OCD with depression). The failure to improve without an adequate dosage of LT4 suggests that hypothyroidism was probably an aggravating factor. This case illustrates the diagnostic difficulty in distinguishing between obsessions, depressive ruminations, and delusions in children and the need to consider hypothyroidism in the differential diagnosis of the sudden worsening of OCD, or in cases of new-onset psychosis in children and adolescents.

PMID:
15319028
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk